It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Anemia Message Board
Post New Thread   Closed Thread
LinkBack Thread Tools
Old 02-26-2009, 01:42 PM   #1
Newbie
(female)
 
Join Date: Feb 2009
Location: Bedford UK
Posts: 3
beansprout49 HB User
do iron tablets cause headaches

Do iron tablets cause headaches? and what foods aid good absorbtion or should be avoided? any help welcomed!

 
Sponsors Lightbulb
   
Old 02-26-2009, 08:41 PM   #2
Senior Veteran
(female)
 
FLFLOWERGIRL's Avatar
 
Join Date: May 2007
Location: FL
Posts: 2,383
FLFLOWERGIRL HB UserFLFLOWERGIRL HB UserFLFLOWERGIRL HB UserFLFLOWERGIRL HB UserFLFLOWERGIRL HB User
Re: do iron tablets cause headaches

beansprout49--Welcome to the boards!

When I was anemic I ate like a scientist, but that really isn't necessary. There is iron in almost everything that we eat. You may want to select foods that have higher iron content. This is what I did and posted them on the frig so that I could remember combinations of what to eat. I was having a real problem absorbing iron.

When reading labels remember that the iron content listed on the packaging is the amount in the food, but not the amount absorbed by your body.

Eat ~iron enhancers~ with your meals to increase the amount of ~non-heme iron~. Iron enhancers are: meat, poultry, fish, and foods rich in vitamin C (oranges, grapefruit, strawberries, and cantaloupes).

Also, some foods are iron inhibitors, which decrease iron absorption. *Oxalates* in spinach and *phytates* in grains inhibit the absorption of iron from these foods. Also, Tea, coffee, bran, and legumes (soybeans, split peas, dried beans, and lentils) and even calcium. Eating too much high fiber can also inhibit iron in your diet. You can add Vit-C 500mgs to a Heme iron meal and increase the absorption a great amount.

You can look up ~iron rich~ food lists (there are many), and their iron content, pick out the foods that you like that are high in iron and make your own personalized list. Keep us posted.
__________________
Best of luck to you! FLFLOWERGIRL
*****************
Hashimoto's Thyroiditis
Moderate Anemia (resolved) Low Ferritin-- Work in progress! Hiatal Hernia--GERD
Fibromyalgia/Chronic Fatigue Syndrome

 
Sponsors Lightbulb
   
Old 02-26-2009, 10:29 PM   #3
Senior Veteran
(female)
 
Join Date: Mar 2003
Location: Australia
Posts: 3,987
Audrey-B HB UserAudrey-B HB UserAudrey-B HB UserAudrey-B HB UserAudrey-B HB User
Re: do iron tablets cause headaches

I'll say "ditto" to FLFLOWERGIRL'S reply. I too at very carefully and did all the right things and my iron still took forever to climb. I tried taking my iron supplement well before my meal and during my meal and i saw no difference for me personally. I basically tried everything possible to no avail.

I think the thing is to work out what works for you personally. What works for one wont necessarily work for the majority. Obviously keep away from caffeine and major dairy products a couple of hours before and after your supplement.

What is really most helpful is finding out what your low iron or anemia is being caused by as it's most often a symptom of another illness. In my case i wasn't able to digest protein properly due to insufficient digestive enzymes, but i digested carbs and fats very well, just not the protein. I also have a thyroid condition and there are thyroid receptors in the stomach which can affect digestion. Hormone problems eg: imbalance of estrogen/progesterone will affect digestive system too. Insufficient vitamins and minerals will affect your digestive capacity too. These all work around digestion, but your issue could relate to heavy monthly cycles or other internal bleeding.

Have you had your B12 checked? There seem to be quite a few people on this board who have B12/Anemia issues. You might want to look into that too.

It's good to focus on getting your ferritin up, but don't lose sight of the bigger picture and finding out why your ferritin became low in the first place.

 
Old 02-27-2009, 04:12 PM   #4
Newbie
(female)
 
Join Date: Feb 2009
Location: Bedford UK
Posts: 3
beansprout49 HB User
Re: do iron tablets cause headaches

Thanks to Audrey-B and FLFlowergirl for the advice... I have just started on iron treatment and want to make sure I make the best of it! but I have had the most horrible continuous headache since starting, I wondered if the iron was the cause? [or it could be stopping the hormones I was on to treat the underlying gynie problem I guess?].
With regard to food and drink... I do love my cups of tea!... and know that this is not so good for Iron absorbtion and wondered if redbush tea would be an OK alternative?

 
Old 03-01-2009, 12:57 AM   #5
Senior Veteran
(female)
 
Join Date: Mar 2003
Location: Australia
Posts: 3,987
Audrey-B HB UserAudrey-B HB UserAudrey-B HB UserAudrey-B HB UserAudrey-B HB User
Re: do iron tablets cause headaches

Which hormones were you on? I've got excess estrogen and recently found out that this, in some people, will cause migraines and general headaches.

I've not heard of redbush tea. Does it state the % of tannins? I drink Madura tea, which is grown in Australia and it only contains 2.8% tannins and is a safer alternative to normal black tea regarding caffeine levels. Caffeine also isn't good if you have excess estrogen.

When you are at the start of trying to raise ferritin, don't stress yourself too much. Your levels mightn't rise in a hurry as other organs and areas of your body will be grabbing any ferritin as you begin storing it. When all these areas have their required ferritin, only then will your stores start building and giving you energy.

 
Old 03-01-2009, 02:32 PM   #6
Newbie
(female)
 
Join Date: Feb 2009
Location: Bedford UK
Posts: 3
beansprout49 HB User
Red face Re: do iron tablets cause headaches

The Redbush tea [rooibos] is a south african alternative to tea and is caffiene free. Dont know about tannin levels though... I will try to find out.
The headaches seem to be easing a bit today, I was on Micronor{a combined pill} in an effort to control heavy and painfull bleeding, but this had the effect of making me bleed continuously. This has gone on for about 2 years, I felt lousy and my queries about whether this was the best thing for me were brushed aside and I was told 'Dont worry it will eventually settle down'.
Things came to a head when I was admitted to hospital with a suspected heart attack! Luckily I hadn't, and after many tests it is thought my illness is due to severe anemia, which is why I am now trying to find out about the condition.
It does seem a bit complicated.... Before all this I [like many others] thought anemia just made you feel a bit tired! Ha Ha!
The plan now is no more hormones till my blood is a bit more healthy and then reveiw the situation. Your advice is much appreciated.

 
Old 03-02-2009, 02:29 PM   #7
Senior Veteran
(female)
 
Join Date: Mar 2003
Location: Australia
Posts: 3,987
Audrey-B HB UserAudrey-B HB UserAudrey-B HB UserAudrey-B HB UserAudrey-B HB User
Re: do iron tablets cause headaches

Yes, the Rooibos tea is most definitely OK to take as it is caffeine free. I was drinking that at one time too and it's a pretty good alternative to fully caffeinate tea. I like drinking black tea with milk so herbal teas just didn't cut it. I was going through so much with my health and i couldn't stand the thought of giving up my tea

If you are on the pill i'd strongly advise you to find out what sort, meaning what does it contain. I've recently gone much further into my research with excess estrogen and all the extremely bad things it will do to your body. You should check out the information available on the net too. Some of these newer brands of the pill can be "estrogen only", if your estrogen levels are higher and not balanced with your prgesterone, taking an estrogen high pill will only make matters worse.

Have you had a full hormone evaluation done? if not you ought to, so you know whether all your hormones are balanced. Excess estrogen is a real new age problem for a lot of ladies. It's only when we have balanced hormones will we feel good and our bodies will run properly. For any hormone testing, it needs to be done in the morning, not lunch or afternoon time.

The pill also depletes you of B complex vitamins, Vit C, magnesium and zinc so you should be on supplements because being insufficient in these nutrients can lead to other side effects.

 
Closed Thread

Similar Threads
Thread Thread Starter Board Replies Last Post
Back on the iron tablets again gemini123 Anemia 78 02-09-2010 05:46 AM
Iron-deficiency anemia....ferrous sulfate and fiber....need some info please.... horizon697 Anemia 0 09-07-2009 02:34 PM
Low ferritin & just given iron tablets shannon2009 Anemia 5 02-26-2009 08:57 AM
why iron supplements instead of IV iron? susieq14 Anemia 1 12-11-2008 06:55 PM
what is a dangerously low iron level Lynete Anemia 9 11-30-2008 10:01 AM




Thread Tools

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is Off
HTML code is Off
Trackbacks are Off
Pingbacks are Off
Refbacks are Off




Sign Up Today!

Ask our community of thousands of members your health questions, and learn from others experiences. Join the conversation!

I want my free account

All times are GMT -7. The time now is 01:17 PM.



Site owned and operated by HealthBoards.comô
Terms of Use © 1998-2014 HealthBoards.comô All rights reserved.
Do not copy or redistribute in any form!